Nebraska, 2009

Hail in Nebraska, June 22, 2009

June 22, 2009 · NWS CYS · 1 event in 1 county or zone

An isolated storm produced some hail over southern Sioux county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An isolated storm produced some hail over southern Sioux county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 22, 8:33 PM MST, 29 minutes earlier.

Area forecast discussion, Jun 22, 8:33 PM MST, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
933 PM MDT MON JUN 22 2009

.UPDATE...TONIGHT...
MODELS SHOWED CONVECTIVE DEVELOPMENT ALONG A BOUNDARY FROM
NORTHEAST TO SOUTHWEST FROM EAST OF CHEYENNE TO NEAR ROCKY
MOUNTAIN NATIONAL PARK THIS EVENING...AND THIS CONVECTION HAS
DEVELOPED. STRONGEST CONVECTION HAS REMAINED SOUTH OF THE STATE
LINE THIS EVENING WHERE THE LOW-LEVEL CONVERGENCE AND INSTABILITY
ARE MAXIMIZED. HAVE INCREASED PRECIPITATION CHANCES AS THESE
STORMS WILL MOVE NORTHEAST AND INTO THE NEBRASKA PANHANDLE
OVERNIGHT...AND ADDED MENTION OF GUSTY WINDS AND SMALL HAIL.
BELIEVE SEVERE POTENTIAL SHOULD DECREASE WITH THE LOSS OF DAYTIME
HEATING AND LESS INSTABILITY PRESENT IN SOUTHEAST WYOMING. ENOUGH
INSTABILITY PRESENT IN EASTERN LARAMIE COUNTY AND NORTH TO NEAR
SCOTTSBLUFF TO SUPPORT CONTINUED CONVECTION THOUGH...SO SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO CONTINUE OVERNIGHT. INHERITED
TEMPERATURES AND WINDS WERE ON TRACK SO HAVE ONLY MADE MINOR
ADJUSTMENTS BASED ON CURRENT TRENDS.

&&

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
MODELS IN PRETTY GOOD AGREEMENT NOW WITH THE ECMWF MORE IN LINE
WITH YESTERDAYS GFS SOLUTION IN OPENING/KICKING OUT UPPER LOW OFF
THE SRN CAL COAST THURSDAY AND MERGING IT WITH A SHORTWAVE THAT
WILL THEN CROSS THIS REGION FRIDAY. MONSOONAL-LIKE PATTERN AHEAD
OF THE UPPER SYSTEMS WILL ADVECT MOISTURE OVER THE CWA THURSDAY
AND FRIDAY KEEPING CHANCES FOR MAINLY AFTERNOON AND EVENING
CONVECTION. OVER THE WEEKEND INTO EARLY NEXT WEEK WARM AND MAINLY
DRY CONDITIONS LOOK IN THE OFFING AS EXITING UPPER SYSTEM LATE
FRIDAY SWEEPS OUT MUCH OF THE MOISTURE WITH SFC HIGH SETTLING OVER
THE CWA. SOME HINT OF BETTER RETURN OF MOISTURE MONDAY BUT WILL
WAIT FOR CONSISTENCY.

&&

.AVIATION...
MAINLY VFR THRU MIDDAY TUE AS DRY SW FLOW SPREADS OVER THE
REGION...WITH ONLY A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS
EXTREME SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE TONIGHT.
SCATTERED THUNDERSTORMS WILL SPREAD ACROSS THE REGION TUESDAY
AFTERNOON. MVFR CEILINGS AND VISIBILITIES ALONG WITH MODERATE
TURBULENCE SHOULD BE EXPECTED WITH THE STRONGER THUNDERSTORMS
THROUGH TUESDAY NIGHT...PARTICULARLY OVER THE LARAMIE RANGE AND
AREAS TO THE EAST.

&&

.FIRE WEATHER...
TEMPS WILL CONTINUE AT NEAR OR SLIGHTLY ABOVE NORMAL LEVELS THRU
THE WEEK. A WEAK COOL FRONT WILL MOVE THROUGH THE REGION FROM THE
N/NE LATE TONIGHT WHICH WILL SHIFT WINDS TO THE NORTH AND DECREASE
TEMPERATURES A FEW DEGREES FROM TODAY. A CHANCE OF LATE DAY STORMS
RETURNS FOR TUE AND BEYOND... BUT WILL OVERALL BE A DRIER PATTERN
THAN RECENT WEEKS. AS A RESULT...FUELS WILL START TO SLOWLY DRY AS
THE MORE SUMMER LIKE PATTERN BEGINS TO TAKE OVER. MINIMUM RHS WILL
DROP INTO THE TEENS AND 20S MAINLY IN THE WEST ON TUE AND
WED...WITH WED BEING THE DRIER DAY. WINDS WILL BE BREEZY DURING
THE AFTERNOON HOURS OVER THE MOUNTAIN REGIONS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...CARPENTER
LONG TERM...RE
Hazardous weather outlook, Jun 22, 9:43 AM MST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1043 AM MDT MON JUN 22 2009

WYZ059>070-231645-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1043 AM MDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY AFTERNOON AND EVENING...A FEW STORMS COULD BECOME QUITE
STRONG IN FAR SOUTHEAST WYOMING. FOR WEDNESDAY THRU SUNDAY...THERE
IS A CHANCE FOR LATE DAY THUNDERSTORMS JUST ABOUT EACH DAY...WITH
PERHAPS THE FEWEST NUMBER OF STORMS DURING THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-231645-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1043 AM MDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

ONE OR TWO WEAK THUNDERSTORMS WILL ROAM ABOUT THE PANHANDLE LATE
IN THE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY IN THE LATE AFTERNOON AND EVENING...A FEW STORMS COULD
BECOME QUITE STRONG ESPECIALLY IN THE SOUTHERN HALF OF THE
PANHANDLE. FOR WEDNESDAY THRU SUNDAY...THERE IS A CHANCE FOR LATE
DAY THUNDERSTORMS JUST ABOUT EACH DAY...WITH PERHAPS THE FEWEST
NUMBER OF STORMS DURING THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 22, 8:28 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
928 PM MDT MON JUN 22 2009

NEZ001>003-WYZ068-230415-
BOX BUTTE-DAWES-GOSHEN-SIOUX-
928 PM MDT MON JUN 22 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GOSHEN...NORTHWESTERN BOX
BUTTE...SOUTHERN SIOUX AND SOUTHWESTERN DAWES COUNTIES UNTIL 1015 PM
MDT...

AT 927 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF MOUNT EDNA...OR 15 MILES
NORTHEAST OF TORRINGTON...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.  BRIEF HEAVY RAIN AND
WIND GUSTS UP TO 50 MPH WILL ALSO OCCUR WITH THIS STORM.

KMD

The radar

The Cheyenne radar (KCYS), 156 km away, was scanning. The volume nearest the first event began at 03:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sioux

When
June 22, 9:02 PM MST
Where
Sioux County, 6.92 mi S of Agate
Measured
1 in hail
Reported by
Public
Coordinates
42.320, -103.773

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173767.